Alabama, 2005

Hail in Alabama, December 4, 2005

December 4, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 4, 6:10 AM CST, 8 hours 18 minutes earlier.

Area forecast discussion, Dec 4, 6:10 AM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR GRAMMER
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CST SUN DEC 4 2005

.UPDATE...
HAVE ALSO UPDATED PREVIOUS 341 AM DISCUSSION TO ADD ADDITIONAL
INFORMATION TO SYNOPSIS SECTION.
&&

.PREV DISCUSSION...(ISSUED 512 AM CST SUN DEC 4 2005)

.UPDATE....
WILL UPDATE FORECAST FOR THE REMOVAL OF LAMAR...FAYETTE...AND WALKER
COUNTIES FROM TORNADO WATCH NUMBER 889. WITH TEMPERATURES ACTUALLY
EXPECTED TO FALL SLIGHTLY IN SOME LOCATIONS THROUGHOUT THE
DAY...WILL ALSO CHANGE WORDING OF FORECAST IN THESE LOCATIONS TO
REFLECT THIS.

.PREV DISCUSSION... (ISSUED 341 AM CST SUN DEC 4 2005)

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...SIMPLY...SURFACE FRONT
CURRENTLY MOVING INTO CENTRAL MISSISSIPPI. AHEAD OF FRONT...LINE OF
STRONG TO SEVERE CONVECTION OBSERVED ACROSS NORTH ALABAMA...WITH SOME
STRONG AT SEVERE THUNDERSTORMS MOVING THROUGH OUR WESTERN AND NORTHERN
COUNTIES. THESE AREAS HAVE BEST INSTABILITY AND ASSOCIATED OTHER DYNAMICS
TO SUPPORT CONTINUED CHANCE OF STRONG WITH POSSIBLE SEVERE CONVECTION
OVER THE NEXT FEW HOURS...ALTHOUGH INSTABILITY ACROSS NORTH EASTERN PORTIONS
OF AREA NOT AS IMPRESSIVE AS WEST. TEMPERATURES IN THE MID 60S WITH
SOUTH TO WEST WINDS STILL GUSTING TO AS AS HIGH AS 25 MPH. ZONAL UPPER
LEVEL FLOW NOTED...WITH POSSIBLE EMBEDDED SUBLTE SHORTWAVES IN FLOW.

FORECAST QUANDARIES...SEVERE WEATHER POSSIBILITIES ACROSS CENTRAL
ALABAMA TODAY.

WILL CONTINUE WITH AFTERNOON FORECAST PHILOSOPHY OF GOING WITH A CONSENSUS
MODEL SOLUTION. SPC PLACING AREAS MAINLY ALONG AND SOUTH OF I-20
IN SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 12Z MONDAY. ACTUAL SPEED
OF FRONTAL MOVEMENT A KEY PLAYER HERE...AS THE MORE AGGRESSIVE SOLUTIONS
HAVE IT APPROACHING AROUND THE I-20 CORRIDOR BY NOON...APPROACHING AN AUBURN
TO MONTGOMERY TO LIVINGSTON LINE BY 6 PM...AND PUSHING INTO SOUTEASTERN
ALABAMA BY 12Z MONDAY. SLOWER MOVEMENT OF FRONT IS PROBABLY MORE PROBABLE.
LOOKING AT INSTABILITY DYNAMICS...BEST INSTABLITY EXPECTED ALONG AND SOUTH
FRONT...WITH A CONTINUANCE OF MODERATE SOUTHERLY LOW LEVEL WINDS. BEST UPPER
LEVEL JET DYNAMICS STILL REMAINING WELL TO OUR NORTH. ZONAL FLOW WILL BECOME
MORE SOUTHWESTERLY AS THE DAY PROGRESSES...WITH MINOR SHORTWAVE PASSAGES
EMBEDDED IN THIS MODERATE BUOYANCY FLOW. INSTABILITY DYNAMICS STILL IMPRESSIVE
ALONG AND HEAD OF FRONT...SO CAN NOT RULE OF THE POSSIBILITY OF ORGANIZED
BANDS OF THUNDERSTORMS WITH EMBEDDED SUPERCELLS PRODUCING LARGE HAIL...
DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO BEGINNING IN THE AFTERNOON
AND LASTING INTO THE EVENING HOURS ACROSS THESE SOUTHERN LOCATIONS.

LOOK FOR SOME POST FRONTAL SHOWERS AND THUNDERSTORMS DURING THE EVENING
HOURS SUNDAY NIGHT AND INTO AT LEAST THE FIRST PORTION OF THE DAY ON MONDAY
AS BROAD UPPER LEVEL TROUGH PASSAGE MOVES ACROSS AREA AND A BROAD AREA OF
MOISTURE REMAINS ACROSS MOST POST FRONTAL AREAS.  MOST RAINFALL ACTIVITY
WILL BEGIN TAPERING OFF MONDAY AFTERNOON....AS HIGH PRESSURE INFLUENCES
BUILD ACROSS REGION.

TEMPERATURES....WILL GO WITH A MODEL TEMPERATURE CONSENSUS THROUGH PERIOD.
LEANING TOWARD SLIGHTLY WARMER TEMPERATURES FOR TODAY...ESPECIALLY SOUTH
OF FRONT AS SOUTHERLY LOW LEVEL FLOW CONTINUANCE EXPECTED.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)

AS STATED IN AFTERNOON DISCUSSION...RELATIVELY BENIGN HIGH PRESSURE PATTERN...
BUT A BIT ON THE COLD SIDE. FORECAST MODELS CONTINUE TO FLIP FLOP IN THE
EXTENDED...WITH SPLIT FLOW ALONG THE WEST COAST...MERGING OVER THE EAST COAST.
BUT LIKE AFTERNOON DISCUSSION STATES...DO NOT PLAN TO MENTION PRECIPITATION.

TEMPERATURES...MODELS SHOWING SLIGHT WARM UP AS WEEKEND APPROACHES...BUT
WILL WAIT FOR FURTHER MODEL RUNS FOR CLARIFICATION BEFORE ADJUSTING
TEMPERATURES.

THANKS FOR COORDINATION HUN

.SYNOPSIS...STRONG TO SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 20 THIS AFTERNOON AND INTO THE EVENING HOURS TONIGHT.
SOME SHOWERS AND THUNDERSTORMS TONIGHT...AS AN UPPER LEVEL TROUGH
MOVES INTO THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON MONDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA.
SKIES WILL CLEAR MONDAY NIGHT...LEADING TO PARTLY CLOUDY SKIES AND
DRY CONDITIONS THROUGH SATURDAY.

BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

02
JBW
Hazardous weather outlook, Dec 4, 1:51 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CST SUN DEC 4 2005

ALZ011>015-017>050-051945-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
151 PM CST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL BUT THE EXTREME
NORTHWESTERN AND SOUTHEASTERN COUNTIES OF THE FORECAST AREA.
ALTHOUGH THE ENTIRE AREA IS IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...THE BEST CHANCE FOR SEVERE WEATHER BETWEEN 1 PM AND 4
PM...IS EXPECTED ROUGHLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR...BUT NORTH OF A SELMA TO ALEXANDER CITY LINE.  AFTER 4
PM...THE MAIN THREAT IS EXPECTED TO EXPAND SOUTHWARD TO THE
INTERSTATE 85 CORRIDOR. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY DUE TO SEVERE THUNDERSTORMS.

81

In the hours before

Special weather statement, Dec 4, 1:21 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CST SUN DEC 4 2005

ALZ034-041945-
BIBB-
121 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 145 PM
CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 120 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTREVILLE...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT
AND RANDOLPH THROUGH 145 PM CST.
Local storm report, Dec 4, 1:28 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             CENTREVILLE             32.96N 87.13W
12/04/2005  0.50 INCH        BIBB               AL   AMATEUR RADIO

            DIME SIZE HAIL REPORTED IN CENTREVILLE.

&&

JSS
Special weather statement, Dec 4, 1:30 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SUN DEC 4 2005

ALZ028-029-042000-
CLAY-RANDOLPH-
130 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND NORTHWEST
RANDOLPH COUNTIES UNTIL 200 PM CST...

AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF ASHLAND...MOVING EAST AROUND 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHLAND...PYRITON...
LINEVILLE...DELTA AND CORINTH THROUGH 200 PM CST.

THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. DIME SIZE
HAIL...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THIS STORM IS STRONG GUSTY WINDS. THESE WINDS
CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS
SUCH AS LAWN FURNITURE AND TRASH CANS.

JONES/90
Special weather statement, Dec 4, 1:35 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CST SUN DEC 4 2005

ALZ031-042000-
GREENE-
135 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL 200 PM
CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF UNION...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR UNION AND KNOXVILLE
THROUGH 200 PM CST.
Special weather statement, Dec 4, 1:48 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CST SUN DEC 4 2005

ALZ035-042015-
CHILTON-
148 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 215
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES WEST OF JEMISON...MOVING EAST NORTHEAST AT 35
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS GENERALLY NORTH OF JEMISON
THROUGH 215 PM CST.
Special weather statement, Dec 4, 2:15 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CST SUN DEC 4 2005

ALZ022-042045-
PICKENS-
215 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 245
PM CST...

...SMALL HAIL AND WINDS TO 35 MPH POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PICKENSVILLE...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
ETHELSVILLE...CARROLLTON...REFORM...PALMETTO...GORDO AND HARPERS MILL
THROUGH 245 PM CST.

The radar

The Atlanta radar (KFFC), 84 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
December 4, 2:28 PM CST to 2:32 PM CST
Where
Randolph County, Wedowee
Measured
1.75 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -85.467

Nickel to golf ball size hail fell along County Road 58 just east of Wedowee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482980.